Montana, 2013

High Wind in Montana, January 29, 2013

January 29, 2013 · NWS BYZ · 1 event in 1 county or zone

A broad weather disturbance that moved across Montana and Idaho brought snow and wind to portions of the Billings Forecast Area. Tight Pressure gradients through the Judith Gap area resulted in strong winds along with reduced visibilities due to blowing snow.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A broad weather disturbance that moved across Montana and Idaho brought snow and wind to portions of the Billings Forecast Area. Tight Pressure gradients through the Judith Gap area resulted in strong winds along with reduced visibilities due to blowing snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jan 29, 10:07 AM MST, 2 hours 11 minutes earlier.

Area forecast discussion, Jan 29, 10:07 AM MST, 2 hours 11 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
1007 AM MST TUE JAN 29 2013

.SHORT TERM...VALID FOR TDY AND WED...

UPDATED FORECAST TO BUMP POPS AND SNOW AMOUNTS JUST A
BIT...ESPECIALLY OVER EASTERN ZONES. OTHERWISE FORECAST IN REALLY
GOOD SHAPE CONSIDERING THE COMPLEXITY OF THE CURRENT SYSTEM.

CONCERN FOR TODAY IS SNOW INTENSITY AND ACCUMULATIONS AS VERY
HEAVY SNOW CURRENTLY FALLING OVER PORTIONS OF NORTH CENTRAL
MONTANA...ESPECIALLY IN THE GREAT FALLS AREA WHERE 2 INCH AN HOUR
SNOWFALL RATES ARE OCCURRING. MODELS NOT HANDLING THIS AT ALL
WITH MANY MODELS SHOWING LITTLE OR NO SNOW IN THIS AREA AND NONE
OF THE MODELS SHOWING DYNAMICS ALOFT THAT WOULD NORMALLY OCCUR
WITH SNOWFALL OF THIS TYPE. MODELS ARE SHOWING A VERY UNSTABLE
LOWER TO MID LEVEL ATMOSPHERE ACROSS THE AREA THIS MORNING INTO
THE AFTERNOON HOWEVER AND GIVEN WHATS HAPPENING UPSTREAM THAT
SEEMS REALISTIC. CONCERNED THAT AS STRONGER AND DEEPER CONVERGENCE
DROPS SOUTHWARD WITH THE FRONT WILL SEE AN HOUR OR TWO OF HEAVIER
SNOWFALL RATES. BUMPED ACCUMULATIONS UP TO AN INCH OR TWO ACROSS
THE AREA AND INCREASED POPS. BEST CHANCES FOR EXCEEDING THESE
AMOUNTS WILL BE IN THE FOOTHILLS WHERE UPSLOPE COMBINED WITH THE
INSTABILITY COULD FORCE HEAVIER SNOWFALL RATES IN LOCALIZEDAREAS...BUT
WILL BE WATCHING CLOSELY FOR SIGNS OF MORE INTENSE BANDS AND MAY
END UP WITH A FEW WINTER WEATHER ADVISORIES BEFORE ALL IS SAID AND
DONE.

COLD FRONT IS CURRENTLY ALONG A MILES CITY TO BILLINGS LINE
PUSHING SOUTHEAST AT 25 MPH. AREAS ALONG AND BEHIND THE FRONT HAVE
SEEN HIGHS FOR TODAY AND WILL DROP INTO THE SINGLE DIGITS AND
TEENS THIS AFTERNOON. JUDITH GAP AND LEWISTOWN ARE ALREADY IN THE
SINGLE DIGITS THIS MORNING AND THIS AIRMASS IS PUSHING SOUTHWARD
QUICKLY. STRONG PRESSURE RISES OF 2MB PER HOUR WILL TRANSLATE INTO
NORTHERLY WINDS GUSTING UP TO 40 MPH ACROSS THE AREA THIS
AFTERNOON. COMBINED WITH QUICKLY FALLING TEMPERATURES EXPECT WIND
CHILL VALUES TO BE WELL BELOW ZERO IN MOST AREAS BY THE AFTERNOON
COMMUTE. THESE GUSTY WINDS WILL ALSO CREATE SOME AREAS OF BLOWING
AND DRIFTING SNOW INTO TONIGHT. ANYONE TRAVELING TODAY AND
TONIGHT SHOULD BE PREPARED FOR WINTER DRIVING CONDITIONS AS WELL
AS THE BITTER COLD TEMPERATURES AND HAVE A WINTER SURVIVAL KIT IN
CASE OF AN EMERGENCY.

FORECAST FOR THE NEXT FEW DAYS WILL BE VERY TOUGH. WILL BE LOOKING
AT POSSIBLE SNOW HIGHLITES FOR CENTRAL ZONES WITH THE AFTERNOON
PACKAGE. CHAMBERS

.LONG TERM...VALID FOR THU...FRI...SAT...SUN...MON...

THURSDAY WILL BE A TRANSITION DAY ACROSS THE REGION AS THE ARCTIC
AIRMASS MAKES A FIRM DEPARTURE FROM THE REGION WHICH WILL BE
FOLLOWED BY A GENERAL PERIOD OF UNSETTLED AND MILD FLOW. FLOW
ALOFT GOES FROM NORTHWESTERLY TO WEST NORTHWESTERLY ON THURSDAY
AS UPPER LEVEL RIDGING MIGRATES INTO THE PACIFIC NORTHWEST.
ARCTIC BOUNDARY WILL START THE MORNING NEAR KLVM AND MIGRATE
EASTWARD TO A FORSYTH TO GILLETTE LINE BY AFTERNOON. WINDS EAST
OF THIS BOUNDARY MAY STILL BE WESTERLY BUT THAT IS MORE OF AN
ISALLOBARIC WIND RATHER THAN MIXING WIND SO TEMPERATURES IN THE
EAST WILL REMAIN COLD. SURFACE TROUGH ITS EASTWARD MARCH THURSDAY
NIGHT AND BY FRIDAY MORNING THE ARCTIC AIR IS FULLY DEPARTED FROM
SOUTHEAST MONTANA.

SHOULD SEE SOME PRECIPITATION ALONG THE RETREATING BOUNDARY
THURSDAY AND THURSDAY NIGHT BUT LIFT WILL BE FAIRLY SHALLOW SO
PRECIPITATION AMOUNTS SHOULD NOT BE SIGNIFICANT ESPECIALLY SINCE
THE AIRMASS SHOULD BE DRYING OUT. THURSDAY NIGHT INTO FRIDAY A
STRENGTHENING LEESIDE TROUGH WILL PROVIDE SOME WARM FRONTAL LIFT
AND PATTERN RECOGNITION WOULD FAVOR KEEPING AREAS ALONG THE
FOOTHILLS DRY IN DOWNSLOPE BUT NOT CONFIDENT ABOUT THIS DETAIL AT
THIS TIME. FRIDAY INTO SATURDAY UPPER LEVEL RIDGE BUILDS INTO AND
FLATTENS OVER THE REGION BRINGING A DRIER AND WARMER REGIME WITH
TEMPERATURES AGAIN MOVING INTO THE 40S FOR HIGH TEMPERATURES. APEX
OF THE RIDGE WILL BE NEAR THE WESTERN MOUNTAINS SO SOME SHOWER
ACTIVITY COULD BE POSSIBLE.

BY SUNDAY WEAK TROUGHING PASSES ACROSS NORTHEAST MONTANA AND FLOW
ALOFT BECOMES SLIGHTLY CYCLONIC BUT SURFACE LOW TRACKING TO THE
NORTH SHOULD ALLOW DOWNSLOPE TO LIMIT PRECIPITATION. BY MONDAY THE
NEXT RIDGE BEGINS TO BUILD INTO THE AREA. THROUGHOUT MOST OF THE
EXTENDED WILL SEE LEESIDE TROUGHING FAVORING GAP FLOW WINDS SO
WILL HAVE TO WATCH HOW STRONGLY SURFACE PRESSURE BUILDS OVER
WESTERN WYOMING AND EASTERN IDAHO. BORSUM
&&

.AVIATION...

AN ARCTIC COLD FRONT IS PASSING THROUGH THE AREA THIS
MORNING...BRINGING SNOW SHOWERS AND GUSTY NORTHERLY WINDS BEHIND
IT. KBIL...KSHR...AND KMLS CAN EXPECT WINDS SHIFTING TO THE NORTH
BEHIND THE COLD FRONT WITH GUSTS 25 TO 35 KTS. EXPECT MVFR
CONDITIONS TO BECOME WIDESPREAD THIS MORNING DUE TO LOWERED
CEILINGS...WITH LOCAL IFR CONDITIONS IN SNOW SHOWERS. EXPECT IFR
CONDITIONS TO BECOME WIDESPREAD OVER THE MOUNTAINS AND FOOTHILLS.
MOUNTAIN OBSCURATIONS ARE EXPECTED. CHURCH
&&

.PRELIMINARY POINT TEMP/POPS...

    TDY WED     THU     FRI     SAT     SUN     MON
-------------------------------------------------------
BIL 025 003/022 007/026 021/043 023/045 028/049 028/046
    7/S 35/S    64/S    22/J    00/B    01/B    11/B
LVM 024 007/035 020/037 027/046 025/048 030/049 029/046
    6/S 44/S    42/O    22/J    11/N    11/N    11/N
HDN 026 000/020 005/025 017/043 017/044 020/047 025/043
    8/S 46/S    74/S    22/J    00/B    01/B    11/B
MLS 024 904/011 908/012 008/035 016/038 019/041 023/039
    8/S 56/S    54/S    21/B    10/B    01/B    11/B
4BQ 026 902/016 902/016 009/039 016/041 020/043 024/041
    8/S 67/S    74/S    11/B    00/U    00/U    11/B
BHK 024 910/003 915/004 901/034 017/034 019/037 020/037
    8/S 63/S    22/S    11/B    10/B    00/U    01/B
SHR 026 003/022 005/028 018/042 016/046 017/048 023/044
    7/S 66/S    65/S    22/J    00/U    00/U    11/U

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...WIND CHILL ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 9 AM
      MST WEDNESDAY FOR ZONES 32-33-37.
     WIND CHILL ADVISORY IN EFFECT UNTIL MIDNIGHT MST TONIGHT FOR
      ZONE 63.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Jan 29, 9:52 AM MST, 2 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
952 AM MST TUE JAN 29 2013

MTZ028>042-056>058-063>068-WYZ098-099-301700-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
952 AM MST TUE JAN 29 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

A STRONG COLD FRONT WILL BRING SNOW SHOWERS...GUSTY NORTH WINDS
AND RAPIDLY FALLING TEMPERATURES TO THE REGION TODAY. WIND CHILLS
WILL FALL WELL BELOW ZERO THIS AFTERNOON AND TONIGHT...ESPECIALLY
AT JUDITH GAP AND NEAR THE DAKOTAS BORDER. SOME LOCATIONS MAY
RECEIVE AN INCH OR TWO OF SNOW. AREAS OF BLOWING SNOW WILL DEVELOP
THIS AFTERNOON AND CONTINUE INTO THE EVENING...ESPECIALLY NORTH OF
A HARLOWTON TO BILLINGS TO BROADUS LINE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

COLD AIR WILL REMAIN ENTRENCHED IN FAR SOUTHEAST MONTANA THROUGH
THURSDAY. EXPECT SOME SIGNIFICANT TEMPERATURE SWINGS FOR WEST AND
CENTRAL AREAS...INCLUDING BILLINGS AS THE ARCTIC AIR GETS PUSHED
AROUND BY A SERIES OF MID LEVEL DISTURBANCES. THE WARMEST
TEMPERATURES WILL BE NEAR LIVINGSTON AND ALONG THE BEARTOOTH
FOOTHILLS.

PERIODS OF ACCUMULATING SNOWFALL CAN BE EXPECTED ACROSS THE AREA
FROM TUESDAY NIGHT INTO THURSDAY. THE HEAVIEST AMOUNTS WILL BE
OVER THE MOUNTAINS. SEVERAL INCHES OF ACCUMULATION ARE ALSO
POSSIBLE IN AN AREA FROM NEAR SHERIDAN TO LODGE GRASS...LAME DEER
AND BROADUS...THOUGH THERE IS STILL TOO MUCH UNCERTAINTY TO
PINPOINT AMOUNTS. PLEASE MONITOR THE FORECAST FOR DETAILS IN YOUR
AREA.

THE COLD SNAP WILL BE SHORT-LIVED WITH WARMER CONDITIONS
RETURNING BY THE END OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Judith Gap

When
January 29, 12:18 PM MST to 1:19 PM MST
Where
Judith Gap forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
46.424, -109.509 (the zone’s center; the record gives no point)

Sustained winds of at least 40 mph were reported during the late morning through the early afternoon hours. Reduced visibilities due to blowing snow were also an issue.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2013Every state in 2013This day in weather historyWarnings in Montana, January 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 427766.